It's very important for you to understand that many doctors are not familiar with any statin side effects beyond muscle pain. Even then, they tell us that the benefit far outweighs any muscle discomfort. They are so mono-focused on lowering our cholesterol that, most of the time, our complaints fall on deaf ears. When we complain of shoulder pain, neck pain, fatigue, visual disturbances or cognitive decline (to name a few)... most of these are attributed to "something else".
While surfing the internet you may have come across articles that warn against stopping statins. Drug Package Inserts warn against stopping also. We're in pain, we want to stop, our doctor says, "No!", but our body says, "Yes, make the pain go away."
If you experience a severe reaction to a statin drug, especially when your muscles are involved, you may need to stop abruptly. There have been several reports that taking a statin can cause muscle damage in as little as 3 weeks. Severe muscle damage (breakdown of skeletal muscle) is called Rhabdomyolysis. Statins deplete CoQ10 (Ubiquinone), and as a result of this reduction, Myopathy, Neuropathy, Rhabdomyolysis, Exercise Intolerance, and recurrent Myoglobinuria may occur.
Rhabdomyolysis is usually diagnosed by a 5 times increase in serum creatine phosphokinase (CK) or aka CPK. Rhabdomyolysis - clinical/biochemical syndrome resulting from an injury which damages the integrity of skeletal muscle, which in turn, releases potentially toxic muscle cell components into the blood stream. The result is potential life-threatening complications including acute renal failure and cardiac arrest, to name a few. In the case of recalled Baycol, Rhabdomyolysis resulted in over 100 deaths and over 11,000 pending severe side effects law suits.
The CK or CPK blood test can reveal muscle damaged due to statins, but is not fool-proof. A muscle biopsy may be required to confirm damage. Statins should definitely be stopped with confirmed muscle damage.
If you experience milder side effects, tapering off statins is best, as statins are a potent anti-inflammatory. This allows the body to adjust.
Suggested method for stopping statins:
Cut pills in 1/2
Week 1: take 1/2 pill daily
Week 2: take 1/2 pill every other day
Week 3: take 1/2 pill every third day
Your doctor probably will not report the fact that you experienced statin side effects. This is one of the main reasons that statins are perceived as "well tolerated". You can (and should) report your side effects to FDA's MedWatch:
If everyone that experiences statin side effects reports their case to the FDA, maybe they will get the message that this class of drugs needs closer scrutiny.
For more infomation on "Stopping Statins":
Please read Dr Graveline's article...